Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 2001, 12:11 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2001, 12:11 PM EDT (16:11 UTC)
- Expired
- May 26, 2001, 1:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 12:50 PM EDT | Hail 0.75 | Whiteville, NC | Dime size hail cracked a windshield. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1977 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 261614 SVRILM NCC047-SCC051-261700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1211 PM EDT SAT MAY 26 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 100 PM EDT * AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF BAYBORO...OR ABOUT 8 MILES WEST OF LORIS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TABOR CITY AT 1225 PM EDT CHERRY GROVE AT 1230 PM EDT IRON HILL AT 1235 PM EDT SIDNEY AT 1240 PM EDT CERRO GORDO AT 1245 PM EDT CHADBOURN AT 1255 PM EDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ RWA LAT...LON 3401 7926 3384 7913 3431 7845 3445 7888
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:10 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 26, 10:10 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 1010 AM EDT SAT MAY 26 2001 NOT PLANNING ON UPDATE OF PACKAGE SINCE CURRENT WORDING OF FORECAST IS EXCELLENT. POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LOOKS GOOD WITH MODIFIED SOUNDINGS INDICATING LIS ABOUT MINUS 7. SOME CONCERN ABOUT ONGOING CNVTN WESTERN CWA BUT AND ASSOCD CLOUDINESS INHIBITING INSOLATION BUT THINK APPROACHING DYNAMICS WILL COMPENSATE. NOTED TRENDS IN RADAR SUGGESTING MUCH OF CWA IN THROAT OF DIFLUENCE BETWEEN STRONG NE FLOW MID/UPR LVLS OVR NWRN PORTION OF CWA WHILE CNTRL SC COASTAL ACTIVITY IS MUCH A SLOWER ENE TRACK. CWF: NO CHANGES PLANNED FOR FORECAST. FCSTID = 01 ILM 86 64 87 65 / 50 50 20 30 LBT 85 62 87 63 / 50 50 20 30 FLO 86 63 89 64 / 50 50 20 30 MYR 81 65 84 65 / 50 50 20 30 .ILM... NC...NONE. SC...NONE. RWA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:22 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| May 26, 1:00 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 45 min |
| May 26, 1:03 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 42 min |
| May 26, 2:11 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 49 min |
| May 26, 9:41 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 94 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.